Alert archive / Virginia / Wind Advisories in 2018
Wind Advisory 10, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Apr 16, 2018, 3:36 AM EDT for 7 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Apr 16, 2018, 4:00 AM EDT. It was in force for 16 hr.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2018, 3:36 AM EDT (07:36 UTC)
- In effect from
- Apr 16, 2018, 4:00 AM EDT
- Expired
- Apr 16, 2018, 8:00 PM EDT
- In force
- 16 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, City of Roanoke, VA, City of Salem, VA, Floyd County, VA, Grayson County, VA, Roanoke County, VA
The radar
The Roanoke radar (KFCX), 50 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.6 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
218 WWUS71 KRNK 160736 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 336 AM EDT Mon Apr 16 2018 ...Strong Northwest Winds Today... .Much colder air following a passing cold front will surge across the region this morning. This in conjunction with a strengthening pressure gradient between low pressure to the north and high pressure to the southwest will keep gusty northwest winds in place for much of the day. Wind speeds of 15 to 30 mph with gusts to 50 mph may occur along the Blue Ridge especially across the higher peaks. NCZ001-002-018-VAZ015>017-022-161545- /O.NEW.KRNK.WI.Y.0010.180416T0800Z-180417T0000Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, and Salem 336 AM EDT Mon Apr 16 2018 ...WIND ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... The National Weather Service in Blacksburg has issued a Wind Advisory, which is in effect until 8 PM EDT this evening. * Locations...Southern Blue Ridge. * Hazards...Strong wind gusts. * Winds...Northwest 15 to 30 with gusts to 50 mph. * Timing...Strongest winds likely early this morning through midday. * Impacts...Trees may be toppled due to the wet ground and past storm damage. This may also lead to sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
3 follow-up statements
579 WWUS71 KRNK 161523 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1123 AM EDT Mon Apr 16 2018 ...Strong Northwest Winds Through This Afternoon... .A surge of much colder air combined with a strengthening pressure gradient between low pressure to the north and high pressure to the southwest, will keep gusty northwest winds in place through this afternoon. Wind speeds of 15 to 30 mph with gusts 45 to 50 mph may occur along the Blue Ridge especially across the higher peaks. NCZ001-002-018-VAZ015>017-022-170000- /O.CON.KRNK.WI.Y.0010.000000T0000Z-180417T0000Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, and Salem 1123 AM EDT Mon Apr 16 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * Locations...Southern Blue Ridge. * Hazards...Strong wind gusts. * Winds...Northwest 15 to 30 with gusts to 45 to 50 mph. * Timing...Strongest winds likely early this morning through midday. * Impacts...Trees may be toppled due to the wet ground and past storm damage. This may also lead to sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
449 WWUS71 KRNK 161908 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 308 PM EDT Mon Apr 16 2018 ...Strong Northwest Winds Through This Afternoon... .A surge of much colder air combined with a strengthening pressure gradient between low pressure to the north and high pressure to the southwest, will keep gusty northwest winds in place through this afternoon. Wind speeds of 15 to 30 mph with gusts 45 to 50 mph may occur along the Blue Ridge especially across the higher peaks. NCZ003>006-019-020-VAZ023-024-032>035-043>047-058-059-170400- /O.NEW.KRNK.FR.Y.0001.180417T0700Z-180417T1300Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 308 PM EDT Mon Apr 16 2018 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY... The National Weather Service in Blacksburg has issued a Frost Advisory, which is in effect from 3 AM to 9 AM EDT Tuesday. * Locations...East of the Blue Ridge * Hazards...Cold temperatures. * Temperatures...Near freezing by daybreak Tuesday. * Timing...Late tonight through early Tuesday morning. * Impacts...Plants sensitive to the cold may be damaged by near freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ NCZ001-002-018-VAZ015>017-022-170000- /O.CON.KRNK.WI.Y.0010.000000T0000Z-180417T0000Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, and Salem 308 PM EDT Mon Apr 16 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * Locations...Southern Blue Ridge. * Hazards...Strong wind gusts. * Winds...Northwest 15 to 30 with gusts to 45 to 50 mph. * Timing...Strongest winds likely early this morning through midday. * Impacts...Trees may be toppled due to the wet ground and past storm damage. This may also lead to sporadic power outages. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 MPH or gusts will range between 46 and 57 MPH. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use extra caution until the winds subside. && $$
939 WWUS71 KRNK 170001 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 801 PM EDT Mon Apr 16 2018 NCZ001-002-018-VAZ015>017-022-170115- /O.EXP.KRNK.WI.Y.0010.000000T0000Z-180417T0000Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd-Roanoke- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, Floyd, Roanoke, and Salem 801 PM EDT Mon Apr 16 2018 ...WIND ADVISORY EXPIRED AT 8 PM EDT THIS EVENING... The wind advisory is no longer in effect. However, it will remain quite breezy overnight with speeds of 15 to 30 mph and gusts up to 40 mph. Passing snow showers may cause the wind to gust a little higher at times. $$ NCZ003>006-019-020-VAZ023-024-032>035-043>047-058-059-170815- /O.CON.KRNK.FR.Y.0001.180417T0700Z-180417T1300Z/ Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Botetourt- Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania- Campbell-Appomattox-Buckingham-Halifax-Charlotte- Including the cities of Dobson, Danbury, Eden, Yanceyville, Wilkesboro, Yadkinville, Fincastle, Lexington, Buena Vista, Stuart, Rocky Mount, Bedford, Amherst, Martinsville, Danville, Lynchburg, Appomattox, South Boston, and Keysville 801 PM EDT Mon Apr 16 2018 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM EDT TUESDAY... * Locations...East of the Blue Ridge * Hazards...Cold temperatures. * Temperatures...Near freezing by daybreak Tuesday. * Timing...Late tonight through early Tuesday morning. * Impacts...Plants sensitive to the cold may be damaged by near freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Apr 16, 3:29 AM EDT, 7 minutes earlier.
Area forecast discussion, Apr 16, 3:29 AM EDT, 7 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 329 AM EDT Mon Apr 16 2018 .SYNOPSIS... A strong cold front will continue to progress east of the region this morning and offshore by afternoon. Much colder air on strong northwest winds including mountain snow or rain showers follows the front today into Tuesday. Weak high pressure builds in on Wednesday with warmer and drier weather expected. && .NEAR TERM /THROUGH TONIGHT/... As of 300 AM EDT Monday... Surface cold front will continue to push east of the region early this morning followed by the actual 850 mb boundary that should cross the Blue Ridge around 12z if not sooner. This looks to bring about a prolonged period of cold advection into tonight as the large upper low also pivots across including embedded shortwave energy. Resulting lift with these impulses along with upslope flow should keep periods of upslope rain/snow showers going with more significant bands of snow showers possible northwest this evening when the boundary layer cools more. However thinking any accumulation during the daylight hours will be mainly confined to the higher ridges with perhaps 1-3 inches overnight but not enough for an advisory at this point. Otherwise the combination of cold advection and subsidence within a 30-40 kt 850 mb jet likely enough to warrant a wind advisory along the southern Blue Ridge today. This may be limited by cloud cover but given wet ground and potential surge in speeds this morning will hoist a headline for ROA to TNB through 00z. Otherwise blustery and much colder mountains where expect more clouds, while the east bumps well into the 50s per downslope flow and more sunshine. Strong pressure gradient remains in place tonight with deep northwest flow aiding continued upslope along with gusty northwest winds espcly mountains. Thus will maintain going high pops northwest and clouds out to the Blue Ridge with mainly clear skies east. This of concern with possible frost/freeze conditions out east although given large temp/dewpoint spread not expecting much frost with lows enough above freezing to preclude a freeze espcly given some light mixing. Also winds may again ramp up late along the ridges behind another passing wave as the 850 mb jet again cranks up to 40 kts overnight. Lows mostly 30s east to 25-32 west. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... As of 315 AM EDT Monday... Heights to rebound Tuesday into Wednesday as the upper low exits and shortwave ridging develops between the two. This along with increasing warm advection should make for warmer temps starting Tuesday with highs ranging from the upper 40s northwest to mid 50s Blue Ridge to mid 60s southeast. Will also see some increase in mid/high clouds within the deepening warm advection Tuesday night/Wednesday which will hold lows up a bit more Tuesday night with only the far northwest going below freezing. Should be a warm/breezy day Wednesday under rebounding temps aloft and enough mixing to support highs mostly 70s under some sunshine. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... As of 510 PM EDT Sunday... With active weather in the near-term period, didn't spend as much time with this forecast period with the forecast basis being from the overnight 00z and 06z model suite, along with early 12z guidance. Warming trend to temperatures continues early in the period (thru Thursday) before a cold front associated with a low pressure area/clipper system passes to our north. Chances for showers appear limited in this period. Brief cool down Friday into first part of Saturday with below-normal temps indicated. Temperatures than begin to warm along with moisture values as we await a progged strong southern stream disturbance moving out of the mid-Mississippi Valley to impact the region Sunday into Monday. This may bring another shot of decent rainfall to the region. && .AVIATION /08Z MONDAY THROUGH FRIDAY/... As of 100 AM EDT Monday... Showers/rain should continue to push slowly east overnight before exiting the region over the next few hours. Still looking at poor flying conditions with IFR cigs and at times IFR vsbys. Winds will shift from the south to west as the front moves through overnight, reaching KROA 07z, and LYH/DAN 09-10z. Winds will pick up behind the front especially after 12z, but should expect sub-VFR cigs at least in the mountains through most of the period. Extended Aviation Discussion... Gusty northwest winds will continue Monday night through Tuesday along with mountain sub-VFR in low cigs espcly KBLF/KLWB. Finally looking at a return to overall VFR on Wednesday with a gusty southwest wind likely ahead of yet another approaching cold front. Next front arrives Wed night-Thu with chance of showers, with gusty winds and sub-VFR cigs again Thursday in the mountains. && .HYDROLOGY... As of 100 AM EDT Monday... Main concern overnight into Monday will be with runoff of heavy rainfall from earlier causing rapid rises along creeks and streams. This in conjunction with 1-4+ inches of rain that fell during Sunday with the heaviest over the mountains where larger mainstem rivers will likely rise into action stage or higher. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...Wind Advisory until 8 PM EDT this evening for VAZ015>017-022. NC...Wind Advisory until 8 PM EDT this evening for NCZ001-002-018. WV...None. && SYNOPSIS...JH NEAR TERM...JH SHORT TERM...JH LONG TERM...AL AVIATION...AL/JH/WP HYDROLOGY...WP
Hazardous weather outlook, Apr 16, 12:40 AM EDT, 2 hours 56 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Blacksburg VA 1240 AM EDT Mon Apr 16 2018 NCZ006-VAZ034-035-044>047-058-059-170445- Caswell-Bedford-Amherst-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 1240 AM EDT Mon Apr 16 2018 This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...Tonight. Very heavy rain overnight may lead to localized flooding, especially in urban areas. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001>005-018>020-VAZ007-009>020-022>024-032-033-043-WVZ042>044-507- 508-170445- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Watauga-Wilkes-Yadkin- Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll- Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick- Franklin-Henry-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 1240 AM EDT Mon Apr 16 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Northwest winds could gust as high as 45 to 50 mph Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Apr 15, 11:21 PM EDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1121 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TORNADO 1 SE ELON 37.51N 79.19W
04/14/2018 AMHERST VA EMERGENCY MNGR
*** 8 INJ *** AMHERST COUNTY EM VERY CONFIDENT THAT A
TORNADO OCCURRED IN THE VISINITY OF ELON ROAD, NOTTOWAY
DRIVE, DEERFIELD DRIVE, AND HUNT CLUB ROAD IN THE
ELON/MADISON HEIGHTS AREA. CONSIDERABLE DAMAGE TO AT
LEAST 20 STRUCTURES, SEVERAL COMPLETELY DESTROYED.
NUMEROUS TREES AND POWER LINES DOWN IN THE AREA AND
ACROSS MUCH OF THE COUNTY. VIRGINIA ROUTE 130 IS CLOSED
BECAUSE DOWNED POWER LINES AND TREES. IN ADDITION, EIGHT
PEOPLE SUSTAINED INJURIES AND WERE TRANSPORTED TO LOCAL
HOSPITALS.
&&
RABLocal storm report, Apr 15, 11:23 PM EDT, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1123 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1120 PM TORNADO 1 SE ELON 37.51N 79.19W
04/14/2018 AMHERST VA EMERGENCY MNGR
*** 8 INJ *** AMHERST COUNTY EM VERY CONFIDENT THAT A
TORNADO OCCURRED IN THE VICINITY OF ELON ROAD, NOTTOWAY
DRIVE, DEERFIELD DRIVE, AND HUNT CLUB ROAD IN THE
ELON/MADISON HEIGHTS AREA. CONSIDERABLE DAMAGE TO AT
LEAST 20 STRUCTURES, SEVERAL COMPLETELY DESTROYED.
NUMEROUS TREES AND POWER LINES DOWN IN THE AREA AND
ACROSS MUCH OF THE COUNTY. VIRGINIA ROUTE 130 IS CLOSED
BECAUSE DOWNED POWER LINES AND TREES. IN ADDITION, EIGHT
PEOPLE SUSTAINED INJURIES AND WERE TRANSPORTED TO LOCAL
HOSPITALS.
&&
RABLocal storm report, Apr 15, 11:37 PM EDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1137 PM EDT SUN APR 15 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM TSTM WND DMG 1 SE HINTON 37.65N 80.89W
04/15/2018 SUMMERS WV 911 CALL CENTER
SEVERAL TREES AND BILLBOARDS DOWN. TIME ESTIMATED BY
RADAR.
&&
WHPLocal storm report, Apr 16, 12:24 AM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BLACKSBURG VA
1224 AM EDT MON APR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL 1 N FANCY GAP 36.68N 80.70W
04/14/2018 M2.50 INCH CARROLL VA PUBLIC
0155 PM TSTM WND DMG BOOMER 36.07N 81.25W
04/15/2018 WILKES NC 911 CALL CENTER
AT LEAST 3 TREES WERE BLOWN DOWN BY THUNDERSTORM WINDS
AROUND THE COMMUNITY OF BOOMER.
0230 PM TSTM WND DMG 3 SSW SPRING VALLEY 36.70N 81.09W
04/15/2018 GRAYSON VA DEPT OF HIGHWAYS
A LARGE TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS ALONG
CARSONVILLE ROAD.
0240 PM TSTM WND DMG 3 SE GALAX CITY 36.63N 80.88W
04/15/2018 CARROLL VA DEPT OF HIGHWAYS
A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS ALONG COAL
CREEK ROAD.
0245 PM HAIL 2 W BOTTOM 36.49N 80.81W
04/15/2018 M1.25 INCH SURRY NC TRAINED SPOTTER
QUARTER TO HALF DOLLAR SIZE HAIL WAS OBSERVED FALLING FOR
SEVERAL MINUTES AND COVERED THE GROUND.
0248 PM HAIL PINE RIDGE 36.50N 80.72W
04/15/2018 E1.75 INCH SURRY NC FIRE DEPT/RESCUE
0300 PM HAIL 2 NNE FANCY GAP 36.69N 80.69W
04/15/2018 M1.75 INCH CARROLL VA PUBLIC
GOLFBALL SIZE HAIL WAS OBSERVED ALONG THE FANCY GAP
HIGHWAY.
0306 PM HAIL HILLSVILLE 36.77N 80.73W
04/15/2018 M2.50 INCH CARROLL VA 911 CALL CENTER
WDBJ VIEWER PHOTO OF TENNIS BALL SIZED HAIL IN
HILLSVILLE. TIME ESTIMATED FROM RADAR.
0307 PM TSTM WND DMG 1 SE HINTON 37.65N 80.89W
04/15/2018 SUMMERS WV 911 CALL CENTER
SEVERAL TREES AND BILLBOARDS DOWN. TIME ESTIMATED BY
RADAR.
0336 PM TSTM WND DMG 3 NW GROUNDHOG MOUNTAIN 36.68N 80.57W
04/15/2018 CARROLL VA PUBLIC
AT LEAST 3 LARGE TREES WERE SNAPPED OR TOPPED BY STRONG
THUNDERSTORM WINDS.
0338 PM TSTM WND DMG 1 W FRANCISCO 36.50N 80.38W
04/15/2018 STOKES NC PUBLIC
TWITTER REPORT OF MULTIPLE LARGE TREES DOWNED ON
INTERSECTION OF ROUTE 89 AND HORSESHOE LANE NEAR
FRANCISCO. TIME ESTIMATED FROM RADAR.
0343 PM TSTM WND DMG 3 E BOTTOM 36.49N 80.71W
04/15/2018 SURRY NC 911 CALL CENTER
POWER LINES WERE BLOWN DOWN ALONG PINE RIDGE ROAD BY
THUNDERSTORM WINDS.
0409 PM TSTM WND DMG SE FLOYD 36.92N 80.32W
04/15/2018 FLOYD VA AMATEUR RADIO
SEVERAL LARGE LIMBS BLOWN DOWN.
0409 PM HAIL SE FLOYD 36.92N 80.32W
04/15/2018 E1.00 INCH FLOYD VA AMATEUR RADIO
0415 PM HAIL 1 SSW WOOLWINE 36.77N 80.29W
04/15/2018 E1.00 INCH PATRICK VA PUBLIC
QUARTER SIZED HAIL NEAR WOOLWINE.
0433 PM HAIL 6 SSW PILOT 36.97N 80.40W
04/15/2018 E1.00 INCH FLOYD VA AMATEUR RADIO
0435 PM TSTM WND DMG GERMANTON 36.27N 80.23W
04/15/2018 STOKES NC 911 CALL CENTER
SEVERAL TREES WERE BLOWN DOWN BY THUNDERSTORM WINDS
AROUND THE COMMUNITY OF GERMANTON.
0445 PM TSTM WND DMG WALNUT COVE 36.29N 80.14W
04/15/2018 STOKES NC 911 CALL CENTER
SEVERAL TREES AND POWERLINES WERE BLOWN DOWN AROUND THE
COMMUNITY OF WALNUT COVE.
0459 PM TSTM WND DMG NEW CASTLE 37.50N 80.12W
04/15/2018 CRAIG VA EMERGENCY MNGR
MULTIPLE BUILDINGS SUSTAINED DAMAGE BY THUNDERSTORM WINDS
IN THE COMMUNITY OF NEW CASTLE. IN ADDITION, SEVERAL
TREES WERE BLOWN DOWN OR SNAPPED.
0516 PM HAIL 6 SW COVINGTON CITY 37.72N 80.04W
04/15/2018 E0.25 INCH ALLEGHANY VA TRAINED SPOTTER
0532 PM TSTM WND DMG MONROETON 36.28N 79.73W
04/15/2018 ROCKINGHAM NC 911 CALL CENTER
ROCKINGHAM COUNTY EMERGENCY MANAGER REPORTS SEVERAL TREES
DOWNED ON TOP OF HOUSES ALONG US 158 FROM MONROETON TO
REIDSVILLE.
0535 PM TSTM WND DMG ROCKY MOUNT 37.00N 79.88W
04/15/2018 FRANKLIN VA 911 CALL CENTER
AT LEAST 4 LARGE TREES WERE BLOWN DOWN BY THUNDERSTORM
WINDS AROUND THE COMMUNITY OF ROCKY MOUNT.
0536 PM TSTM WND DMG REIDSVILLE 36.35N 79.67W
04/15/2018 ROCKINGHAM NC 911 CALL CENTER
REPORT OF SIGNIFICANT DAMAGE TO A RESIDENCE ON 224 LE
VIVA DRIVE. RELAYED BY NWS GREER AND NWS RALEIGH. TIME
ESTIMATED FROM RADAR.
0536 PM TSTM WND DMG REIDSVILLE 36.35N 79.67W
04/15/2018 ROCKINGHAM NC FIRE DEPT/RESCUE
*** 5 INJ *** TREE ON A HOUSE ON 2300 BLOCK OF HIGHWAY
158 RESULTING IN 5 NON-LIFE THREATENING INJURIES. INJURED
TRANSPORTED TO LOCAL HOSPITAL. TIME ESTIMATED.
0540 PM TSTM WND DMG 3 ESE REIDSVILLE 36.34N 79.63W
04/15/2018 ROCKINGHAM NC TRAINED SPOTTER
GROOMS ROAD PARTIALLY BLOCKED FROM TREES DOWNED. TIME
ESTIMATED.
0545 PM TSTM WND DMG AXTON 36.67N 79.72W
04/15/2018 HENRY VA 911 CALL CENTER
A POWERLINE WAS BLOWN DOWN IN THE COMMUNITY OF AXTON BY
THUNDERSTORM WINDS.
0555 PM TSTM WND DMG DANVILLE CITY 36.58N 79.42W
04/15/2018 CITY OF DANVILLE VA TRAINED SPOTTER
NUMEROUS TREES SNAPPED OFF AND DOWN ACROSS THE ROAD NEAR
WESTOVER DRIVE AND CHURCH AVE. TIME ESTIMATED BY RADAR.
0556 PM TSTM WND DMG 3 WSW DANVILLE CITY 36.56N 79.46W
04/15/2018 CITY OF DANVILLE VA EMERGENCY MNGR
POSSIBLE TORNADO. NUMEROUS TREES AND POWER LINES DOWN.
DAMAGE TO STRUCTURES.
0557 PM TSTM WND DMG 4 W DANVILLE CITY 36.59N 79.49W
04/15/2018 CITY OF DANVILLE VA EMERGENCY MNGR
TREES DOWN. POSSIBLE TORNADO. BETWEEN WESTOVER DRIVE AND
RIVERSIDE DRIVE.
0557 PM TSTM WND DMG 3 W DANVILLE CITY 36.59N 79.47W
04/15/2018 CITY OF DANVILLE VA TRAINED SPOTTER
A LARGE TREE WAS BLOWN DOWN ALONG BEECHTREE COURT BY
THUNDERSTORM WINDS.
0557 PM TSTM WND DMG 3 WNW DANVILLE CITY 36.60N 79.46W
04/15/2018 CITY OF DANVILLE VA EMERGENCY MNGR
12 TO 14 TREES DOWN. POSSIBLE TORNADO.
0557 PM TSTM WND DMG 2 WNW STEWARTSVILLE 37.28N 79.83W
04/15/2018 BEDFORD VA AMATEUR RADIO
LARGE LIMBS DOWN.
0558 PM TSTM WND DMG 3 WNW DANVILLE CITY 36.59N 79.46W
04/15/2018 CITY OF DANVILLE VA TRAINED SPOTTER
THUNDERSTORM WINDS BLEW DOWN THE SIGN OF A BUSINESS AND
DAMAGED THE ROOF OF A HOME ALONG HIGHWAY 58. SEVERAL
TREES WERE BLOWN DOWN AS WELL.
0600 PM TSTM WND DMG CHATHAM 36.82N 79.40W
04/15/2018 PITTSYLVANIA VA EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED POSSIBLE TORNADO DAMAGE TO
HOMES IN SEVERAL LOCATIONS IN THE COUNTY INCLUDING
RIVERBEND, MT. HERMON AND GRETNA AREAS. TIME IS ESTIMATED
FROM RADAR BUT WILL VARY ACROSS THE COUNTY.
0600 PM TORNADO 4 WSW DANVILLE CITY 36.55N 79.48W
04/15/2018 PITTSYLVANIA VA EMERGENCY MNGR
EMERGENCY MANAGER CONFIRMS A TORNADO SKIPPED THROUGH A
PATH ACROSS PITTSYLVANIA AND THE CITY OF DANVILLE
RESULTING IN CONSIDERABLE DAMAGE TO 38 STRUCTURES,
SEVERAL OF WHICH WERE DESTROYED. AT LEAST 17 OF THE
DAMAGED STRUCTURES WERE IN THE OLD MAYFIELD ROAD AREA.
THE TORNADO SKIPPED THROUGH THE WESTOVER AND MT. CROSS
AREAS OF DANVILLE AS WELL, WITH NUMEROUS TREES DAMAGED
ALONG THE PATH. DAMAGE CONTINUED ON TO THE GRETNA AREA
BEFORE ENDING.
0602 PM TSTM WND DMG 2 WNW DANVILLE CITY 36.60N 79.46W
04/15/2018 CITY OF DANVILLE VA TRAINED SPOTTER
MULTIPLE TREES DOWN AND POWER POLES SNAPPED AT 1948 BLAIR
LOOP RD. TIME ESTIMATED FROM RADAR.
0613 PM TSTM WND GST 4 NW MILTON 36.58N 79.27W
04/15/2018 M55.00 MPH PITTSYLVANIA VA TRAINED SPOTTER
TREES SNAPPED AND UPROOTED
0615 PM TSTM WND DMG 1 NE BLAIRS 36.70N 79.37W
04/15/2018 PITTSYLVANIA VA TRAINED SPOTTER
TREES DOWN. POSSIBLE TORNADO
0615 PM TSTM WND DMG CHATHAM 36.82N 79.40W
04/15/2018 PITTSYLVANIA VA TRAINED SPOTTER
TREE DOWN ON POWER LINES NEAR WOODLAWN HEIGHTS RD. TIME
ESTIMATE BY RADAR.
0618 PM TSTM WND DMG 1 ENE CHATHAM 36.82N 79.39W
04/15/2018 PITTSYLVANIA VA TRAINED SPOTTER
TREES DOWNED ON HALIFAX ROAD.
0620 PM TSTM WND DMG 4 NNW MONETA 37.23N 79.66W
04/15/2018 BEDFORD VA 911 CALL CENTER
DEBRIS OF CATTLE BARN IN ROAD
0642 PM TSTM WND DMG HALIFAX 36.77N 78.93W
04/15/2018 HALIFAX VA DEPT OF HIGHWAYS
SEVERAL TREES WERE BLOWN DOWN AROUND THE COMMUNITY OF
HALIFAX BY THUNDERSTORM WINDS.
0649 PM TSTM WND DMG 5 SE GLADYS 37.12N 79.02W
04/15/2018 CAMPBELL VA DEPT OF HIGHWAYS
A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS ALONG THE
BROOKNEAL HIGHWAY.
0649 PM TSTM WND DMG 4 NW BROOKNEAL 37.10N 79.01W
04/15/2018 CAMPBELL VA DEPT OF HIGHWAYS
A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS ALONG
WHIPPING CREEK ROAD.
0701 PM TORNADO 3 ESE FOREST 37.34N 79.23W
04/15/2018 CAMPBELL VA TRAINED SPOTTER
TREE LIMBS DOWN. CARPORT DAMAGED. TORNADO OBSERVED.
0701 PM TORNADO 3 SE FOREST 37.33N 79.24W
04/15/2018 CAMPBELL VA TRAINED SPOTTER
SPOTTERS AND VOLUNTEER FIRE DEPT VISUALLY CONFIRMED
TORNADO ON TIMBERLAKE ROAD. CARS WERE FLIPPED OVER,
SEVERAL TREES WERE DOWNED AND SEVERAL STRUCTURES DAMAGED.
TIME ESTIMATED.
0705 PM TSTM WND DMG 2 WSW PHENIX 37.08N 78.78W
04/15/2018 CHARLOTTE VA DEPT OF HIGHWAYS
A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS ALONG THE
PATRICK HENRY HIGHWAY.
0720 PM TORNADO 1 SE ELON 37.51N 79.19W
04/15/2018 AMHERST VA EMERGENCY MNGR
*** 8 INJ *** AMHERST COUNTY EM VERY CONFIDENT THAT A
TORNADO OCCURRED IN THE VICINITY OF ELON ROAD, NOTTOWAY
DRIVE, DEERFIELD DRIVE, AND HUNT CLUB ROAD IN THE
ELON/MADISON HEIGHTS AREA. CONSIDERABLE DAMAGE TO AT
LEAST 20 STRUCTURES, SEVERAL COMPLETELY DESTROYED.
NUMEROUS TREES AND POWER LINES DOWN IN THE AREA AND
ACROSS MUCH OF THE COUNTY. VIRGINIA ROUTE 130 IS CLOSED
BECAUSE DOWNED POWER LINES AND TREES. IN ADDITION, EIGHT
PEOPLE SUSTAINED INJURIES AND WERE TRANSPORTED TO LOCAL
HOSPITALS.
0730 PM TSTM WND DMG 6 ENE BENT CREEK 37.57N 78.74W
04/15/2018 BUCKINGHAM VA TRAINED SPOTTER
TREES SNAPPED AND UPROOTED FROM GLADSTONE TO WINGINA.
SOME POWER LINE DAMAGE. WIND ESTIMATED 65 MPH.
0800 PM FLOOD 6 N BLOWING ROCK 36.21N 81.68W
04/15/2018 WATAUGA NC EMERGENCY MNGR
MINOR FLOODING OF BOONE CREEK IN DURHAM PARK ON
APPALACHIAN STATE UNIVERSITY CAMPUS.
&&
WHPLocal storm report, Apr 16, 12:35 AM EDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1235 AM EDT MON APR 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM TSTM WND DMG 3 E FOREST 37.36N 79.23W
04/15/2018 CITY OF LYNCHBURG VA PUBLIC
TREES DOWN AND MINOR DAMAGE TO HOMES.
&&
WHPSpecial weather statement, Apr 16, 2:51 AM EDT, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
251 AM EDT MON APR 16 2018
VAZ024-160715-
Rockbridge-
251 AM EDT MON APR 16 2018
...A HEAVY RAIN SHOWER WILL AFFECT CENTRAL ROCKBRIDGE COUNTY...THE
CITY OF BUENA VISTA...AND THE CITY OF LEXINGTON THROUGH 315 AM...
At 247 AM EDT, a VERY HEAVY RAIN SHOWER WITH GUSTY WINDS was located
near Lexington, moving northeast 40 mph.
Winds in excess of 30 mph are possible with this shower.
Locations impacted include...
Lexington...
Buena Vista...
Collierstown...
Rockbridge Baths...
and Cornwall.
Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
If traveling on I-81, be prepared to drive through an area of very
heavy rainfall and gusty winds. Visibility will be severely reduced
in the area of heavy rain. Please reduce speed when driving through
areas of heavy rainfall and reduced visibility.
LAT...LON 3792 7919 3789 7915 3786 7914 3784 7916
3782 7916 3780 7918 3779 7920 3781 7923
3779 7926 3779 7927 3774 7930 3765 7951
3781 7962 3798 7929
TIME...MOT...LOC 0647Z 212DEG 36KT 3779 7951
RABThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 1:40 AM EDT | Areal Flood Warning | RNK | Tazewell | 12 hr |
| Apr 16, 2:16 AM EDT | Areal Flood Advisory | RNK | Bath | 6 hr |
| Apr 16, 2:51 AM EDT | Special Weather Statement | RNK | Rockbridge, City of Buena Vista, City of Lexington | 24 min |
| Apr 16, 3:43 AM EDT | Areal Flood Advisory | RNK | Alleghany, Craig, City of Covington | 10 hr |
| Apr 16, 4:59 AM EDT | Areal Flood Warning | RNK | Bath | 6 hr |
| Apr 16, 5:15 AM EDT | Areal Flood Warning | RNK | Botetourt, Roanoke, Rockbridge, City of Roanoke, City of Salem | 6 hr |
| Apr 16, 9:26 AM EDT | Areal Flood Advisory | RNK | Giles | 5 hr |
| Apr 16, 11:01 AM EDT | Areal Flood Advisory | RNK | Bath | 6 hr |
| Apr 16, 11:06 AM EDT | River Flood Warning | RNK | Botetourt | 23 hr |
| Apr 16, 11:06 AM EDT | River Flood Warning | RNK | Botetourt | 23 hr |
| Apr 16, 11:22 AM EDT | Areal Flood Advisory | RNK | Rockbridge | 6 hr |
| Apr 16, 3:08 PM EDT | Frost Advisory | RNK | Amherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 12 more | 18 hr |
| Apr 16, 2:25 AM EDT | Areal Flood Advisory | RNK | Ashe, Watauga | 6 hr |
Nearby
Wind Advisories in Virginia, 2018Wind Advisories in North Carolina, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.